Recent drug-name confusion
- Medicines and Healthcare products Regulatory Agency
- 24 April 2013
- Therapeutic area:
Please be vigilant as life-threatening errors may occur
Article date: April 2013
We have recently been made aware of medication errors resulting from patients being prescribed or supplied with the wrong medicine from the list below, due to confusion between similarly named products.
Take particular care when prescribing or dispensing these medicines because their names could be confused with each other (ie, they sound alike or look alike).
Recent examples of medicine names that have been confused resulting in medication errors include:
- mercaptamine and mercaptopurine
- sulfadiazine and sulfasalazine
- risperidone and ropinirole
- zuclopenthixol decanoate and zuclopenthixol acetate
Some of these errors could result in life-threatening conditions. We previously issued a reminder to remain vigilant when prescribing mercaptamine or mercaptopurine after a case of a 9-month-old who was erroneously prescribed mercaptopurine instead of mercaptamine by their GP. After approximately 1 month of incorrect treatment, the child was admitted to hospital with pancytopenia; the child fortunately made a full recovery (see Drug Safety Update, October 2010).
Remember that the medicines listed above are used to treat different conditions or patients.
- mercaptamine is indicated for the treatment of proven nephropathic cystinosis; mercaptopurine is indicated for the treatment of acute leukaemia
- sulfadiazine is indicated for the prevention of rheumatic fever; sulfasalazine is used in the treatment of:
- mild to moderate and severe ulcerative colitis and maintenance of remission active Crohn’s disease
- rheumatoid arthritis
- risperidone is used in schizophrenia and other psychoses; ropinirole is used in Parkinsonism and related disorders
- zuclopenthixol acetate is used in schizophrenia and other psychoses; zuclopenthixol decanoate is used in long-acting formulations for patients with schizophrenia in whom oral maintenance therapy is unreliable
If pharmacists have any doubt about which of these medicines is intended they should contact the prescriber before dispensing the drug. Health professionals should remain vigilant when dealing with these medicine names, which either look alike when written or sound alike. In addition, ensure that the correct medicine name is chosen from any drop-down lists in a prescribing database.
Please report any suspected adverse drug reactions, including those arising from medication errors, to MHRA through the Yellow Card Scheme.
Article citation: Drug Safety Update April 2013, vol 6, issue 9: H1.
Published: 24 April 2013
Therapeutic area: Dentistry